MAUDE Adverse Event Report: CARDIACASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number 5140-4629
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 04/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A1., a5., a6.Patient identifier, race and ethnicity were not provided.H10.Livanova manufactures the protekduo 29fr.The reported event occurred in (b)(6).Through follow-up communication with the livanova representative and the customer, it was discovered that the device was discarded by the user and was not available for return.The customer indicated that they chose the protekduo due to respiratory distress and that the patient had no cardiac issues.The customer confirmed that the 29fr protekduo which extracted tissue was the second cannula attempted.After the first larger-sized cannula (31fr) they attempted to insert kinked, the 29fr protekduo was attempted which also experienced difficulty, was removed right away and ultimately was not used.Upon removal of this second 29fr cannula, vascular damage was noted.The customer reported that they switched to a 17fr femoral livanova cannula and single ij insertion and no further issues were noted.As the device was discarded, nothing was available for return to livanova for evaluation.However, photographs were provided and a visual inspection was performed, which confirmed the reported issue.There was no visible damage to the cannula in the photos, however tissue was identified around the cannula.The dhr was reviewed and no non-conformities, abnormalities, or deviations relevant to the reported issue were observed.All tests were completed with passing results and all measurements were within designated specifications.A complaint history review was conducted and a few other reports of vascular damage were identified.However, all other reported events were identified as part of literature reviews and the full details of the event including exact nature of the vascular damage is not known in those cases.At this time, there is no other known instance of this type of tissue damage occurring.Based on all available facts and given the alleged difficulty inserting both the 31fr and 29fr cannula and the ultimate success of the 17fr cannula, the most likely root cause of the reported failure mode and patient injury is the use of an oversized cannula for the patient and excessive force during insertion by the surgeon.The repeated downsizing reported by the customer in order to achieve a successful insertion suggests that the cannula was oversized at the baseline.At this time, no specific corrective action is deemed necessary for this issue.If any additional information pertinent to the reported event is received, it will be provide in a supplemental report.
 
Event or Problem Description
Livanova received a report that the customer experienced difficulty inserting a protekduo 29fr cannula via the right internal jugular vein.This occurred after the customer already had experienced difficult insertion of a 31fr protekduo.The 29fr cannulae was removed and the physician noted that tissue was extracted with the cannula upon removal.

Brand Name
PROTEK DUO VENO-VENOUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key19498406
Report Number2531527-2024-00003
Device Sequence Number6812556
Product Code DWF
UDI-Device Identifier00814112020166
UDI-Public(01)00814112020166(17)250624(11)220624(10)350639
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K140999
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/24/2025
Device Model Number5140-4629
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2024
Initial Report FDA Received Date06/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age21 YR
Patient SexFemale
Patient Weight40 KG